Alert archive / Idaho / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Pocatello, ID

May 26, 2023Butte County, Clark County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 26, 2023, 5:41 PM MDT for Butte County, Clark County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2023, 5:41 PM MDT (23:41 UTC)
Expired
May 26, 2023, 8:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Butte County, ID, Clark County, ID

The radar

The Pocatello radar (KSFX), 98 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS55 KPIH 262341
FFWPIH
IDC023-033-270245-
/O.NEW.KPIH.FF.W.0013.230526T2341Z-230527T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
541 PM MDT Fri May 26 2023

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  Central Butte County in southeastern Idaho...
  Southwestern Clark County in southeastern Idaho...

* Until 845 PM MDT.

* At 540 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 1 to 2 inches 
  of rain has already fallen. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Howe, Howe Peak, and Saddle Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4421 11289 4399 11277 4373 11296 4361 11317
      4399 11336

FLASH FLOOD...RADAR INDICATED

$$

JKEYES
1 follow-up statement
145 
WGUS75 KPIH 270240
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
840 PM MDT Fri May 26 2023

IDC023-033-270250-
/O.EXP.KPIH.FF.W.0013.000000T0000Z-230527T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte ID-Clark ID-
840 PM MDT Fri May 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR 
CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4421 11289 4399 11277 4373 11296 4361 11317
      4399 11336

$$

Huston

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:17 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 26, 1:17 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
117 PM MDT Fri May 26 2023

.SHORT TERM...Tonight through Saturday night.
The main impact of the short term period will be the continued
showers and thunderstorms as an upper level trof remains to the
west today with southerly flow aloft continuing to pump moisture
into Idaho. A short wave will rotate through Saturday keeping the
threat for showers and thunderstorms going. Rain amounts through
tonight expected in the 0.10 top 0.30 range, however, where local
heavy rain sets up could see over an inch. Similar amounts
expected Saturday where again heavy amounts will be highly
localized. Low temperatures tonight and Saturday night mainly in
the 40s with highs Saturday in the 60s to lower 70s. Mainly light
winds other than very gusty near the thunderstorms. Re-iterating
the big impacts through Saturday will be localized heavy rainfall
under thunderstorms and a low chance to see some flash flooding.
GK

.LONG TERM...Sunday through next Friday. The forecast indeed sounds
like a broken record...showers and thunderstorms expected each day.
There are some subtle changes though for at least for the end of the
holiday weekend. As the first low lifts northeast, we are seeing the
pattern reload to our south and west. The forecast is trending
toward that while we see a daily risk of rain and thunder, that
coverage may be less and that the threat of more widespread heavier
rain drops off somewhat. Given the amount of recent rainfall in some
areas and already high river/stream flows...the flooding threat
(flash or spikes in flow levels) will be non-zero. It does look like
by the middle and the end of next week, we will see something
similar to what has been happening the past few days. The low
deepens and eventually lifts northeast, meaning a gradual increase
in coverage and threat for heavier rainfall could return. These are
trends we will need to watch in the coming days.  With southerly
flow picking back and up and potentially more sunshine, highs should
again push back into the 80s early on in the week.  Keyes

&&

.AVIATION...Another round of showers and thunderstorms is already
underway and will impact our area into tonight. We are forecasting
VFR weather overall, but gusts over 35kts with storms are possible
along with small hail and heavy rain. We may see quick drops to IFR
when we see heavier rainfall impacting a particular airport. We do
have -SHRA VCTS or -TSRA through this evening, with VCSH overnight
and Saturday morning. However, it wouldn't be a shock to see a few
lightning bolts overnight. Keyes

&&

.HYDROLOGY...Active weather is favored to continue through the
holiday weekend with at or above normal temperatures and rain
putting pressure on high elevation snowpack and already high
flowing rivers. Thunderstorms over the coming days will be
conducive for moderate to heavy rain in slow moving and or
training thunderstorms leading to a slightly increased, urban,
lowland and river flooding potential. Temperatures, especially
early next week, look to continue to gradually rise with
increased southerly flow. See short term discussion above on how
much precipitation is expected today and Saturday.

Below you will find the latest on the basin specific river
information:

Big Wood Region: The Big Wood at Hailey remains in moderate flood
stage and is forecast to stay there through the coming week. The
amount of rain needs to be monitored. The forecast has the river
rising slightly higher. How much higher will depend on rain
amounts every day through next week and warmer temperatures next
week. The HEFS probabilities continue to show a downward trend,
now just showing a 14% chance of hitting record peak later next
weekend. The Big Wood at Hailey is staying fairly steady just
above Moderate stage. Further upstream north of Ketchum, the Big
Wood has stayed below flood stage but is expected back above flood
stage later in the week with rainfall. Feeder creeks including
the North Fork, Trail Creek, and the East Fork have all remain
just below flood stage and any future peaks the next couple of
days will be mainly rainfall driven. In addition, Warm Springs
Creek which feeds into the Big Wood at Ketchum decreased some
yesterday and just dropped below minor flood stage. The Magic
reservoir forecast now shows Magic reservoir filling Sunday into
Monday, spilling for the first time in several years. The flow
downstream of the reservoir should come close to action stage, but
little impacts, if any, are expected in our area.

Little Wood Region: The Little Wood River above High Five Creek was
running near bankfull with its diurnal peak decreasing slightly
from the day before and likely to remain near this level for the
next few days.

Salmon Region: Valley Creek (feeding into the Salmon in Custer
County) has dropped slightly more but is still near bankful. The
rest of the streams as well as the Salmon river remain below
action stage. We will have to continue monitoring these sites as
we work into the moderating temperatures next week. But for now
each site is expected to remain below warning stage with no
highlights warranted at this time.

Big Lost Region: Antelope Creek has dropped slightly below flood
stage and is expected to remain oscillating between action and
flood stage dependent on rainfall and warmer temperatures. Thus,
the Flood Warning will continue there. Upstream on the Big Lost at
Howell Ranch we expect readings to oscillate around flood stage
for the next few days and will continue to keep the flood warning
out. The long range forecast has the Big Lost at Howell rising
well into minor flood stage next weekend responding to warmer
temperatures and rainfall that are expected next week.

Henry's Fork, Camas Ck, and Teton Region: The Henry's
Fork near Rexburg has just climbed back above flood stage this
afternoon. The Teton river continues to rise ever so slightly but
remain out of flood stage, for now. Reaching flood stage this
weekend will be very dependent of rainfall this weekend and
hitting flood stage next weekend will be very dependent of warmer
temperatures and rainfall next week.

Blackfoot Region: The Blackfoot river above the reservoir has
leveled out in action stage and will likely stay at this level as
long as there is daily precipitation. Thus, we will continue with
an Advisory here as it continues to run at bankfull.

Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello
remain above flood stage in moderate stage and just below major
stage. With significant rain today, the river may hit major flood
stage. From here the forecast is to gradually drop daily and go
back to minor flood stage by mid next week.

Bear River Region (including Bear Lake, Franklin, and Oneida Co):
The Bear River at the Border remains in flood stage and is forecast
to stay there over the course of the coming week.

Raft River Region: The upper portion of the Raft River at One Mile
Ck continues to oscillate ever so slightly at bankfull while no
water was observed flowing downstream at the interstate suggesting
irrigation demand is high. No problems anticipated here.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 26, 3:57 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
357 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FUNNEL CLOUD     15 W ABERDEEN           42.94N 113.13W
05/26/2023                   POWER              ID   PUBLIC

            PICTURE RECEIVED AT NWS.

&&
Local storm report, May 26, 4:07 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
407 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     7 ESE BLACKFOOT         43.16N 112.22W
05/26/2023                   BINGHAM            ID   PUBLIC

&&
Special weather statement, May 26, 4:13 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT Fri May 26 2023

IDZ060-061-262330-
Bear Lake Valley ID-Bear River Range ID-
413 PM MDT Fri May 26 2023

...Thunderstorms in Utah working north into the Bear Lake region
through 530 PM MDT...

At 411 PM MDT, Doppler radar was tracking a thunderstorms 8 miles
south of Garden, moving northeast at 20 mph.

HAZARD...Winds in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Bloomington and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Bear Lake, this would be a good time to move to shore.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4200 11109 4200 11150 4222 11139 4209 11105
      4205 11105
TIME...MOT...LOC 2211Z 204DEG 17KT 4177 11147

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH

Huston
Local storm report, May 26, 4:44 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     FLASH FLOOD      11 NNW CHURCHILL        42.49N 114.01W
05/26/2023                   CASSIA             ID   LAW ENFORCEMENT

            WATER OVER US HWY 30 NEAR MILE MARK 245.

&&
Local storm report, May 26, 4:55 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
455 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     CRATERS OF MOON         43.42N 113.53W
05/26/2023  M46 MPH          BUTTE              ID   MESONET

&&
Local storm report, May 26, 5:16 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
516 PM MDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     CRATERS OF MOON         43.42N 113.53W
05/26/2023  M50 MPH          BUTTE              ID   MESONET

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:03 PM MDTSpecial Weather StatementPIHBlaine, Lincoln42 min
May 25, 6:13 PM MDTSpecial Weather StatementPIHBlaine47 min
May 25, 6:40 PM MDTSpecial Weather StatementPIHMinidoka50 min
May 25, 7:22 PM MDTSpecial Weather StatementPIHButte53 min
May 25, 7:57 PM MDTSpecial Weather StatementPIHButte63 min
May 25, 7:58 PM MDTSpecial Weather StatementPIHPower47 min
May 25, 8:07 PM MDTSpecial Weather StatementPIHCuster38 min
May 25, 8:31 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power44 min
May 25, 8:38 PM MDTSpecial Weather StatementPIHClark67 min
May 25, 8:50 PM MDTSpecial Weather StatementPIHCuster55 min
May 25, 9:02 PM MDTSpecial Weather StatementPIHButte58 min
May 26, 12:42 PM MDTFlash Flood WarningPIHBonneville, Jefferson3 hr
May 26, 1:35 PM MDTFlash Flood WarningPIHCassia5 hr
May 26, 2:34 PM MDTTornado WarningPIHCassia26 min
May 26, 2:48 PM MDTFlash Flood WarningPIHBingham3 hr
May 26, 2:55 PM MDTSevere Thunderstorm WarningPIHCassia35 min
May 26, 3:04 PM MDTFlash Flood WarningPIHCassia3 hr
May 26, 3:14 PM MDTFlash Flood WarningPIHCassia3 hr
May 26, 3:27 PM MDTSevere Thunderstorm WarningPIHLincoln33 min
May 26, 3:31 PM MDTSevere Thunderstorm WarningPIHCassia, Power29 min
May 26, 3:37 PM MDTSevere Thunderstorm WarningPIHBlaine, Power53 min
May 26, 4:04 PM MDTAreal Flood AdvisoryPIHBlaine, Lincoln2 hr
May 26, 4:13 PM MDTSpecial Weather StatementPIHBear Lake77 min
May 26, 4:15 PM MDTSevere Thunderstorm WarningPIHBlaine16 min
May 26, 4:16 PM MDTSevere Thunderstorm WarningPIHBlaine, Butte, Minidoka, Power59 min
May 26, 4:55 PM MDTFlash Flood WarningPIHBannock, Oneida, Power3 hr
May 26, 5:12 PM MDTSevere Thunderstorm WarningPIHButte48 min
May 26, 5:25 PM MDTFlash Flood WarningPIHBlaine, Butte, Custer3 hr

Nearby

Flash Flood Warnings in Idaho, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.